Fentanyl crisis yet to touch Sisters
Last updated 5/11/2023 at 3:41pm
Headlines are full recently of the fentanyl epidemic in the U.S. that took 70,601 American lives in 2021, the last full year for which statistics are available. That number is expected to exceed 80,000 for last year.
In Oregon the number in 2021 grew to 745 from 280 in 2019. At least 29 people in Deschutes, Crook, and Jefferson counties died from drug overdoses in 2021, the most recent year for which data is available, according to figures released by the Oregon Health Authority in December. That’s roughly 70 percent higher than 2019, when 17 people reportedly died from drug overdoses.
So far, Sisters has not been directly impacted — but law enforcement and health professionals urge residents not to be complacent.
According to the NIH (National Institutes of Health), there were 106,699 drug-involved overdose deaths reported in the U.S. in 2021. Sixty-nine percent of cases occurred among males. Synthetic opioids other than methadone (primarily fentanyl) were the main driver of drug overdose deaths, with a nearly 7.5-fold increase from 2015 to 2021.
The deadly fentanyl crisis has forced state and federal lawmakers to target the trafficking of the synthetic opioid, expand access to opioid overdose antidotes such as Narcan, and decriminalize fentanyl test strips for use as a prevention tool.
The seeming insurmountable scale of the opioid epidemic, and how it’s evolved into one defined by fentanyl-laced counterfeit pills, makes tackling the crisis particularly difficult.
Among the challenges is the system that records overdose deaths involving synthetic opioids, one that does not distinguish between specific drugs, making it harder to monitor trends.
The new Centers for Disease Control and Prevention report details data for the five opioid and stimulant drugs — fentanyl, methamphetamine, cocaine, heroin, and oxycodone most frequently contributing to overdose deaths.
With death certificates as its source, the National Vital Statistics System, found overdose death rates involving oxycodone — an early driver of the opioid epidemic — continued to decline as the death rate from methamphetamine, cocaine, and fentanyl increased.
The change in the overdose death rate involving heroin wasn’t statistically significant, the report noted.
Age-adjusted death rates involving fentanyl were the highest among Indigenous people in 2021 at 33.1 deaths per 100,000 people, which was 1.3 times higher than their white counterparts. For Black Americans, the age-adjusted rate of drug overdose deaths involving fentanyl was 31.3 per 100,000 people in 2021.
Among those aged 25-31 and 35-44, drug overdose death rates were highest for fentanyl in 2021 at 40.8 and 43.5 deaths per 100,000 people, respectively.
Sisters appears to have been spared so far from the deadly opioid crisis. Lt. Chad Davis, who heads the Sisters station of the Deschutes County Sheriff’s Office, told The Nugget that there has been only one incident where his deputies had to administer Narcan to revive an unconscious victim. It took place in the parking lot of a restaurant.
Narcan is the brand name for naloxone, a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder.
Deputy Chief Tim Craig, of Sisters-Camp Sherman Fire District said: “Yes, our personnel have administered naxalone in Sisters, but the numbers are small.” Sisters is believed to have had one or two deaths by overdose since 2010, but information is sketchy, and the victims believed to be transients, not local citizens.
Davis’ deputies carry Narcan on their vests. It’s the aerosol form administered into nostrils. Craig’s ambulance crews carry both the aerosol and injectable versions. In the one case Davis cites, after a deputy administered the first dose, paramedics had to give a second dose.
Craig said that naxolone can be given to anybody found unconscious or with severe breathing difficulty if it’s at all possible that they have overdosed on heroin, fentanyl, oxycodone (OxyContin), hydrocodone (Vicodin), codeine, or morphine. If the issue is something else — say a stroke or heart attack — giving naxolone will have no effect, and will not harm the patient.
Davis said that carrying Narcan is as much for the protection of the deputy as reviving a victim.
“In powder form it (fentanyl) is highly lethal, and in any interaction with a user or anybody distributing the substance can be deadly to an officer if accidentally inhaled,” he said.
Sisters may be escaping the crisis for the moment, given our location, but Davis warns parents not to become complacent and “never ever touch or handle any suspected drug. Call us and we will assess the situation and safely dispose of any dangerous pills.”
He noted that, “In Sisters fentanyl will most likely show up if at all as counterfeit OxyContin.”
(Editor's note: This story was edited to remove an incorrect characterization of the presence of fentanyl in Sisters and the routes of trafficking).